Medication Errors

You are so correct! Providers must be advocates for our patients. We need to LISTEN to what they are saying to avoid critical medication errors. We are our patients’ voices. We must not be so hurried that we simply dismiss information that our patients’ tell us.

Original Post
September 7, 2009
Title: Biological, Radiological and Chemical Terrorism
With September 11th soon approaching, a very sad and emotionally draining memory of that tragic day remains in people’s minds around the world. Sophisticated security measures have evolved because of this specific devastation in order to protect our citizens in a more diligent and effective manner. Understanding the detrimental physiological and psychological dynamics of such violence has also become a much greater concern for health care professionals in the event of another terrorist attack. How to respond and treat patients if or when a crisis of this magnitude arises requires further educational focus. Within this chapter, Lehne (2007) discussed inhalation and cutaneous anthrax, francisella tularensis (tularemia), yersinia pestis (pneumonic plague), variola virus (smallpox), botulism toxin, ricin, sulfur mustard (mustard gas) as well as various nuclear bombs and radiation emergencies (Pgs 1252-1257). Recognizing and comprehending the clinical manifestations/medical treatments of these deadly toxins are essential for nurses in order to save lives engulfed in catastrophic conditions. Lehne (2007) noted that with regard to inhalation anthrax, “Even with treatment, the mortality rate can be high: In the U.S. outbreak in 2001, 45% of victims died” (Pg. 1252). Lehne (2007) further stated such statistics with cutaneous anthrax, “In the absence of antibiotic therapy, about 20% of people with cutaneous anthrax die” (Pg. 1252). The availability and proper use of antibiotics early would likely reduce the number of fatalities. The variola virus (smallpox) is also a very deadly and highly contagious disease that can cause a fatality rate of 30%. Because of the serious outbreak of this disease in the 1940’s, global vaccination measures were implemented, resulting in the last case of smallpox worldwide occurring in 1977. Lehne (2007) stated, “The successful elimination of smallpox has set the stage for its potential return as a weapon of terrorism. If we hadn’t eradicated natural smallpox, then vaccination would still be ongoing. As a result, the population would have immunity, making smallpox useless as a weapon” (Pg. 1254). Reinstating the smallpox vaccination presents risk including possible death, though statistics are relatively low for a terminal reaction. Receiving a smallpox vaccination versus contracting this disease still suggests that the benefits may outweigh the risks, particularly for health care professionals. The most deadly biological threat mentioned in this chapter was the use of botulism toxin. Lehne (2007) noted, “Just 1 gram, if evenly dispersed and inhaled, could kill more than 1 million people” (Pg. 1256). Because of strict drug regulations by the CDC, the only method of treatment is the use of botulism antitoxin at a dosage of 10 mL, administrated by slow IV infusion. With such statistics, it would be highly difficult to properly prepare for this type of devastation. Chemical and radiologic weapons also continue to represent serious terrorist threats worldwide creating a heightened concern and greater need for advanced education for nursing and health care professionals. References Lehne, R.A. (2007). Pharmacology for Nursing Care (Sixth Edition). Pgs. 1252-1257.

Original Post
June 17, 2009
Title: Medication Errors
Medication errors are a major problem in hospitals, nursing homes, and clinics everywhere. There are many steps taken to avoid these errors, but they still happen. It can be an accident which could cost a person their life. Nurses need to be sure and follow the steps to avoid making errors and listen to the patients concerns about a medication. I have had a first hand experience with being given a wrong medication. I have a severe allergy to penicillins. I repeatedly told the nurse and the doctor about it and even witnessed the nurse close the medication allergy alert that popped up on the computer screen. When I questioned the nurse about the medication she told me that it was not in the penicillin "family." I went home, took the medication and ended up in the emergency room. If the nurse and doctor would have taken the time to listen to what I was saying my trip to the ER could have be avoided. The nurse always should be an advocate for the patient and always check whatever it is the patient is questioning.

Tags: , , , , , , , ,

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: